Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: a thought of my own

Posted by SF24 on September 8, 2003, at 16:08:48

In reply to Re: a thought of my own Daveman, posted by Cam W. on October 16, 2001, at 0:35:03

The random firing or dyssynchronization of serotonin dependent synapses makes quite a bit of sense. I don't know if any of you have ever taken MDMA, but I would consider the "zaps" to be an unpleasant flip-side of the feel-good tingles that come along with the use of MDMA. What causes this? Extrememely heightened levels of seorotonin in the synaptic cleft. Wouldn't it make sense that discontinuation of an SSRI would have a similar effect on the amount of serotonin released per firing assuming that:
1) One action of SSRI's is to cause the brain to produce more serotonin because of it's lack of avaialability in the reuptake sites;
2) Discontinuing the use of SSRI's would therefore temporarily increase the level of serotonin released when serotonin neurons are stimulated (because the synapses are producing higher-than normal levls of serontonin and they are more rapidly restoring their serotonin levels by reuptake, thus making higher than usual levels of serotonin available for neuronal firing), therefore resulting in "serotonin spikes" which would therefore be responsible for "zaps"

It seems possible that overstimulation of the serotonin terminals on a nerve-by-nerve basis is a possible explanation, or perhaps stimualtion of other-than-intended nerve cells is the culprit. Another thought is that the zaps, at least the unpleasantness of them, are(is) being caused by excess stimulation of the re-uptake sites. MDMA increases levels of serotonin in the cleft, but it also blocks serotonin reuptake. Perhaps pleasant stimulation occurs when the receptors are overstimulated and unpleasant stimulation takes place when the reuptake sites get over stimulated (perhaps causing some type of backfiring?)

I'm not sure if any of that really makes sense; our brains are such incredibly complex systems that explaining how anything manages to happen can be quite a feat (as is evidenced by our lack of clear understanding of the physiological background of psychological disorders, even after decades of research). But it seems to make sense to me, so I figure it's an idea worth posting.

> Dave - I haven't seen any good explanation of the electric zaps, yet. My feeling is, is that most clinicians and researchers either don't believe that they really exist, or feel that they are unrelated to withdrawl. This is similar to the instances when I first heard complaints of delayed weight gain with Paxil. A few years ago, when I would broach the subject with clinicians, they would say that there was no connection. This was when the scientific community believed that just as many people lost weight with Paxil, as gained weight. Now we know (because it has been "proven" scientifically) that some people lose weight in the short term with Paxil, but a majority will gain that weight back (and then some) in the subsequent 3 or 4 months of therapy.
>
> Most psychiatrists have no idea what I am talking about when I mention "brain zaps". That is the problem with Psycho-Babble; we are just too damn current with what medications actually do. Clinically, we are way ahead of the research.
>
> My hypothesis of what is going on with the brain zaps is that during withdrawl, the lack of serotonin in general, is causing random, unsychronized firing of serotonergic neurons. I am not totally sure in which part of the brain or which serotonergic pathway this is occurring, but I would hazard a guess that it is in one of the pathways leading out of the raphe nuclei (possibly enroute to the frontal cortex). I really don't know what is going on, though. It could also be a temporal lobe thing, similar to the feeling people get before an epileptic seizure, or maybe like the prodromal symptoms of a migraine headache.
>
> Every time I think I am getting a grasp on the brain's circuitry, a question like this arises, and I realize that I don't understand the brain, as well as I think I do.
>
> I guess that we have to organize and make more noise within the research community, so that someone takes our observations seriously. Perhaps Dr. Bob could get one of the depression experts to give a presentation so that we could lob our observations at him/her.
>
> As confused as ever - Cam
>
>


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:SF24 thread:5582
URL: http://www.dr-bob.org/babble/20030907/msgs/258125.html